CASE

Metoclopramide-induced acute dystonic reactions: a case report.

Acute dystonic reactions caused by drugs are uncommon in daily practice, whether in outpatient or in emergency settings. Such types of unfavorable reaction may cause the treating physician's working diagnosis to be misled at a certain point. A 25-year-old Hindu female from Dharan with no previous medical history was being treated for acid peptic disease. Her local physician prescribed oral tablet metoclopramide 10 mg three times a day for 7 days and tablet pantoprazole 40 mg once daily for 7 days. After 24 hours of ingestion of 10 mg of tablet metoclopramide, she was admitted to our Koirala Institute of Health Sciences emergency department with sudden history of facial twitching, slurred speech, and abnormal tongue protrusion. Metoclopramide-induced acute dystonic reaction was diagnosed. After resuscitation, her symptoms reduced quickly, and she was successfully discharged home the same day. Early diagnosis would be aided by the use of clinical background along with focus on drug history usage, preventing life-threatening pitfalls. To decrease the acute dystonic reaction associated with metoclopramide use, higher frequency of prescription patterns should be taken into account.

as reported in: Chaudhary R, Malla G, Kadayat M. J Med Case Rep. 2021 Oct:15(1):520. doi: 10.1186/s13256-021-03110-y.